Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Wilmington, NC

July 30, 2018Darlington County, South Carolina

NWS Wilmington, NC issued this special weather statement at Jul 30, 2018, 3:21 PM EDT for Darlington County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 3:21 PM EDT (19:21 UTC)
Expired
Jul 30, 2018, 3:45 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC

County Darlington County, SC

The radar

The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS82 KILM 301921
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
321 PM EDT MON JUL 30 2018

SCZ023-301945-
Darlington-
321 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL DARLINGTON
COUNTY...

At 320 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Auburn, or near Hartsville, moving northeast
at 10 mph.

  HAZARD...strong winds 45 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Hartsville, Darlington, Dovesville, Mechanicsville, Oats, Mont Clare,
Darlington Raceway and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3449 7996 3449 7988 3450 7987 3431 7973
      3417 8005 3435 8013
TIME...MOT...LOC 1920Z 237DEG 7KT 3431 8001 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 30, 1:39 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 30, 1:39 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
139 PM EDT Mon Jul 30 2018

.SYNOPSIS...
An upper trough to the west interacting with the Bermuda High, will
stream abundant tropical moisture across the area through most
of the week. This will result plenty of clouds and periods of
intermittent heavy rain in showers and thunderstorms with an
increased potential for flooding through mid to late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WFO Charleston SC is providing service backup for WFO Wilmington
until further notice due to a communications failure.

A wet afternoon is in store across the interior where KLTX
already shows numerous showers/tstms in progress. A risk for
locally heavy rainfall and flooding continues with a somewhat
lower risk for wet microbursts. 30/17z surface observations show
the sea breeze is already working its way inland, which may
help enhance convection across the interior over the next few
hours, especially as boundary collisions occur along. Maintained
likely pops inland, but lowered afternoon pops into the chance
category for the coastal corridor slightly.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
As of 300 AM Monday...Feed of tropical moisture continues to
feed up through the eastern Carolinas in a deep S-SW flow
through much of the mid week period. Mid to upper trough will
dig down from the Great Lakes down the Mississippi Valley on
Tues into Wed. At the same time, a ridge of high pressure over
the Atlantic will build westward. This will tighten the gradient
flow through Tues and continue to channel a plume of tropical
moisture right up through the Carolinas. Pcp water values will
be up near 2.25 inches through Tues with winds up to 20 to 30
kts through the low levels. Overall expect periods of heavy rain
through Tues morning as shortwave energy rotates around the deep
mid to upper trough.

Late Tues into Wed, the ridge to the east seems to exert itself
far enough west to allow for some drying through the column
with pcp water values dropping from around 2.25 inches on Tues
down to 1.5 just along and off the coast by Wed aftn. Therefore
the axis of greatest moisture and focus of showers and
thunderstorms should shift inland by Wed aftn into Wed night
with clouds breaking up some and a break or decrease in
convective activity. The NAM is more aggressive with the dry air
reaching farther inland over our local area on Wed which may
bring some sunshine to the coast. But, moisture profiles still
look like there will be plenty of lower level moisture up to 3
k ft and plenty of moisture above 20 k ft. Therefore may not see
too much in the way of sun, but have tried to adjust the Pops
to just chance along the coast and likely mainly west of I-95
corridor. Places that do have shwrs/tstms will have an increased
threat of heavy rain and flooding.

Warm southerly flow and increased clouds will keep diurnal ranges
relatively low. Highs Tues and Wed will be in mid 80s with a
better chance of some upper 80s if the clouds thin out a bit
during the day, especially Wed aftn. Overnight lows will be in
the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Wet weather is expected to continue through
much of the extended range with an upper trough to the west and the
Bermuda high to the east. By the weekend, the upper trough is
forecast to weaken as an upper ridge builds over the area. The
result of this will be a decreasing trend in the coverage of
showers and storms for the weekend as compared to Thurs and Fri.
Overall, temperatures will be slightly below normal for this
time of year with maximums in the mid to upper 80s and lows in
the low to mid 70s. Max temperatures in the upper 80s to lower
90s are possible for the weekend as the upper ridge builds into
the area.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Risk for showers/tstms will be greatest across the interior
terminals for the remainder of the afternoon hours, mainly KFLO,
KLBT. Somewhat lower probabilities at KMYR, KCRE and KILM where
the sea breeze has already moved inland. Nocturnal activity will
likely redevelop over the waters tongiht, which could impact the
coastal terminals, especially after midnight. May need into
introduce a mention of TSRA for these terminals with the 00z TAF
package.

Extended Outlook...MVFR/IFR from scattered to numerous SHRA/TSRA
each afternoon and evening across all sites, otherwise VFR. The
coastal terminals, KILM, KCRE, and KMYR could see early morning
convection especially Tuesday and Wednesday.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Monday...the high pressure area to the east
continues its hold and a trough is developing to the west. This
allows for a southerly wind of 10 to 15 knots over the waters
through most of the period with the winds having a slight shift
to the southwest.

Currently the winds are running 10 to 15 knots with wind waves of 3
to 4 feet. The nearshore wave model is showing 3 to 4 feet to
continue through most of the day with a few 5 footers late
tonight.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Gradient will tighten up heading into
Tuesday with S to SW winds up to 15 to 20 kts. These persistent
southerly winds should push seas near or just above SCA
thresholds on Tues reaching between 4 and 6 ft most waters, with
a shorter period wind wave dominating around 6 to 7 seconds. A
precautionary headline may start the period with SCA possibly
following through much of Tues and then diminishing winds and
seas heading into Wed aftn and night. Thunderstorms with very
heavy rain and frequent lightning through Tuesday night should
diminish as axis of greatest moisture narrows and focused more
inland or just along the coast.

LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...S winds will abate to about 10 KT by
Thursday and continue into Friday. Seas of 3 to 5 FT Wednesday
will subside to 3 FT or less by Friday. Chances for showers and
storms with locally higher winds and seas remain through the
period.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 30, 6:00 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
600 AM EDT Mon Jul 30 2018

NCZ106-108-110-SCZ054-056-311000-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
600 AM EDT Mon Jul 30 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Periods of heavy rain in thunderstorms could result in localized
flooding and ponding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Onshore flow and energetic wave energy will result in an elevated
rip current risk throughout much of this week.

Heavy rain in thunderstorms will produce some areas of ponding or flooding
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
311000-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
600 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Periods of heavy rain in thunderstorms could result in localized
flooding and ponding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain in thunderstorms will produce some areas of ponding or flooding
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-311000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
600 AM EDT Mon Jul 30 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will produce low visibility in periods of
heavier rain and could produce occasional lightning, mainly through
this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small craft exercise caution or marginal small craft advisory conditions
possible Tuesday into Wednesday.

Isolated waterspouts possible through Thursday, mostly during the
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 10:39 AM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1039 AM EDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      CAROLINA BEACH          34.04N  77.90W
07/30/2018                   NEW HANOVER        NC   911 CALL CENTER

            HOUSE ON CAROLINA BEACH DRIVE HAS TWO FEET OF WATER IN
            IT. FLOODING REPORTED ON CANAL DRIVE AND SOUTH LAKE PARK
            DRIVE.

&&

EVENT NUMBER ILM1800134

43
Special weather statement, Jul 30, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
321 PM EDT MON JUL 30 2018

SCZ023-301945-
Darlington-
321 PM EDT MON JUL 30 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL DARLINGTON
COUNTY...

At 320 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Auburn, or near Hartsville, moving northeast
at 10 mph.

  HAZARD...strong winds 45 to 50 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hartsville, Darlington, Dovesville, Mechanicsville, Oats, Mont Clare,
Darlington Raceway and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3449 7996 3449 7988 3450 7987 3431 7973
      3417 8005 3435 8013
TIME...MOT...LOC 1920Z 237DEG 7KT 3431 8001

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:59 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover46 min
Jul 30, 9:39 AM EDTFlash Flood WarningILMBrunswick, New Hanover90 min
Jul 30, 11:36 AM EDTSpecial Marine WarningILM39 min
Jul 30, 3:30 PM EDTSmall Craft AdvisoryILM20 hr
Jul 30, 3:34 PM EDTFlash Flood WatchILMBrunswick, New Hanover, Pender20 hr
Jul 30, 7:47 PM EDTBeach Hazards StatementILMNew Hanover, Pender24 hr
Jul 29, 10:24 PM EDTSpecial Weather StatementILMHorry51 min
Jul 30, 4:14 PM EDTAreal Flood AdvisoryILMFlorence61 min
Jul 30, 4:25 PM EDTSpecial Weather StatementILMFlorence50 min
Jul 30, 4:41 PM EDTSpecial Weather StatementILMFlorence, Marion64 min
Jul 30, 5:00 PM EDTSpecial Weather StatementILMMarion45 min
Jul 30, 5:03 PM EDTTornado WarningILMFlorence, Horry, Marion27 min
Jul 30, 5:19 PM EDTSpecial Weather StatementILMGeorgetown56 min
Jul 30, 6:12 PM EDTSpecial Weather StatementILMGeorgetown33 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.